- Personal Health Information & Self-Help
Penile Health and Drug Reactions: Coping with Medication Side Effects
Various types of prescription medications, ranging from treatments for heart disease to reproductive function and even mental health issues, can cause adverse effects in terms of men's reproductive health. When taking a drug prescribed by a doctor, it is important to be aware of any potential reactions and be on the lookout for their symptoms.
Reactions to Medications
The body can experience a wide range of side effects associated with taking medications, whether these are over-the-counter remedies or prescribed by a physician.
Most people have noticed that the warning labels on many prescription medications, in particular, are quite lengthy; in some cases, the number of potential side effects can be staggering. It should be pointed out, however, that every person's body is different, and so a medication may have a certain side effect on one person and be completely harmless to another. It also means that a person may conceivably experience reactions that are not listed as common side effects.
In terms of the reproductive health, drug reactions typically fall under two categories: dermatological reactions on the male genitalia and loss of reproductive function.
Dermatological reactions are skin-based issues. Often, these are fixed drug reactions (FDEs); in these cases, a drug is taken to which the body responds by creating a rash, lesions, blisters or other visible skin irritations. These blemishes may or may not be accompanied by itching. In most cases, an FDE will become noticeable within 30 minutes to 8 hours of taking a drug. Dermatological reactions tend to recur in the same place each time the medication is taken (although new locations can be affected with repeated doses of the medicine).
Loss of reproductive function
Drugs may also cause or contribute to some form of loss of reproductive function. While loss of tumescence is likely the first to come to mind, other reactions, such as priapism (a persistent and painful arousal), inability to ejaculate or decreased penile sensitivity, are also possible.
What to Do
If a man experiences an adverse reaction, the first step is to contact his physician immediately. In many cases, the physician will recommend that the patient stop taking the medication; however do not stop taking a prescribed treatment without the doctor's go-ahead. A replacement treatment may or may not be offered. If the reaction is dermatological, use of an ointment or cream may be suggested to help clear up the issue. Men should never use a topical substance on broken or inflamed skin unless directed by a physician.
When the drug reaction involves some form of loss of performance, ceasing use of the medication may be all that is required. The doctor may merely recommend waiting for a period of time to see if the dysfunction resolves itself once the medication has been discontinued. In the case of priapism, immediate steps may need to be taken in terms of treatment, as this condition can cause lasting damage to the penile tissue if it is not resolved quickly.
Examine the Penis
Men who are taking a prescription medication should regularly check their genitalia, as well as the rest of the body, for signs of drug reactions. While this is especially important when starting a new medication, regular examinations are also necessary when using medications long-term for ongoing health concerns.
Taking steps to maintain healthy penile tissue is crucial. Some minor symptoms associated with drug reactions can be alleviated by the application of a penile moisturizing cream. For example, the itchiness associated with some FDEs may be soothed by nourishing moisturizers like Shea butter and vitamin E. If the penis has experienced a loss of sensitivity (which significantly affects a man's enjoyment of intimacy), using a cream that includes neuroprotective acetyl L-carnitine might help restore sensation.